Chemo Diary #7 14Feb16

Last week we drove up to Barnstaple Hospital for the results of the scan, which followed three months of chemotherapy, at the rate of one treatment, every two weeks. This was, apart from the initial two treatments, (which consisted of three drugs, Oxaliplatin, Capicitibine and Avastin), then treated with Avastin and Capicitibine alone, for the majority of the time.

I had asked the oncologist for a short break from the Oxaliplatin, as taken together with the two other drugs, I was finding the going difficult. Instead, the oncologist has treated me with just the two drugs with which I have coped with very well, for the rest of the time. There are side effects for everything which we take and the main ones for me, from those two drugs, were tiredness, lethargy, loss of appetite, slight nausea and diarrhoea. 

In 2009, when I was first diagnosed, at an advanced Stage 4 colorectal cancer, I underwent six treatments of Oxaliplatin and Capicetabine. I found it quite a difficult regime, and so with a two week break in between and the lowering of the dose of Capicitabine, I manage to complete the course. This allowed me to undergo the rectal operation where the primary tumour was situated.  

Like most other cancer patients I was completely apprehensive about the outcome of the scan, but the oncologist explained that the tumours, one on the bile duct deep inside the liver, then two spots on the liver nearby, and three small spots on the lungs, had all shrunk, indeed, he said to a great extent. The tumour on the bile duct had shrunken away from the bile duct tube which it had been pressing on, (hence the need for metal stents inserted in September), and that the liver and bile was working normally.

So we were both relieved that the treatment had worked extremely well once more. I have been very fortunate in that I have undergone four complete treatments of chemotherapy in the past six years and they all have been successful.

So it sends out a clear message, that even though some side effects are unpalatable to us in the short term, that what can be achieved through sticking with the treatments, in terms of curing the cancer or, just as important, in extending a patient`s life, chemotherapy, along with surgery, can be a life saver, or life giver.

The oncologist then explained that as the treatment was working so efficiently, he would like me to begin another course right away. He went on, that in March this year, some drugs from the Cancer Drugs Fund would be cut and not be available any longer. The proviso was that if a patient had already received funding for these specific drugs, and was in the throes of being treated, that those patients could carry on with the “cut “drugs. Avastin is one of those which will be cut from the Cancer Drug Fund.

So it was, that I began another chemo treatment that day.

I mentioned also about the possibility of a bile duct operation, ( I said I had been reading up on it), but once more he said it extremely unlikely that I would be able to have one, but then he added, he would never say never. He knows that I am not a “giver up”.
I think it is time to go back to the Natural Healers at Bude for back up. Science may need some spiritual assistance.
 
Print Print | Sitemap
Copyright: CBCSG 05-14.